Can Lexapro Cause Acne?

In this article, we will take a close look at Lexapro, a selective serotonin reuptake inhibitor (SSRI) commonly used to treat depression and generalized anxiety disorder. We will explore the potential side effect of acne development and discuss various treatment strategies, including dermatological treatments and medication adjustments.
Natasha Puttick

Natasha Puttick

Graduate medical student at Barts and London.

Logo

MediSearch

Have a health question?

MediSearch gives instant, scientific answers.

Image 1
Image 2
Image 3

What is Lexapro?

Lexapro, also known as escitalopram, is a type of antidepressant medication classified as a selective serotonin reuptake inhibitor (SSRI). It works by increasing the activity of a chemical known as serotonin in the brain, which helps regulate mood [1].

Lexapro is typically prescribed to people who have depression or generalized anxiety disorder (GAD). It's approved for use in adults and children 12 years and older [2, 3].

The medication comes in the form of an oral tablet and an oral liquid solution. The typical dosage for most people is 10 to 20 milligrams once per day [1].

Can lexapro cause acne?

Antidepressants are commonly used to treat various mental health conditions, including depression, anxiety, and obsessive-compulsive disorder. While they can be highly effective in managing these conditions, they may also cause a range of side effects. One potential side effect that has been reported is the development of skin conditions, including acne.

Antidepressants and Acne

Several studies and case reports have suggested a link between the use of certain antidepressants and the development of acne. For instance, a case report highlighted an acne-like eruption in a woman under treatment for chronic depression with amineptine, a tricyclic antidepressant [4]. Another case report described a young woman with bipolar disorder who developed acne during the use of ziprasidone, a second-generation antipsychotic drug [5].

Frequency and Severity

While these side effects have been reported, it's important to note that they are not common. According to a 2014 review of clinical trials, most people taking antidepressants do not experience any skin-related side effects. If they do occur, they are more likely to be excess sweating or acne, and these typically appear in the first few days after starting the medication [6].

In conclusion, while there is evidence to suggest that certain antidepressants can cause acne, this side effect is not common. If you are taking an antidepressant and develop acne, it's important to discuss this with your healthcare provider. They can help determine whether the medication is the cause and discuss potential treatment options.

How can acne from lexapro be treated?

Acne is a common side effect of certain antidepressants, such as amineptine and ziprasidone [5, 7]. This can be a challenging issue to manage, especially in patients who are already dealing with mental health conditions. However, there are several strategies that can be used to treat acne caused by antidepressants.

Dermatological Treatments

Firstly, dermatological treatments can be used to manage acne. This can include topical treatments such as benzoyl peroxide, salicylic acid, or retinoids, which can help to reduce inflammation and unclog pores. In more severe cases, oral medications such as antibiotics or isotretinoin may be used [6]. However, it's important to note that isotretinoin itself can have mental health side effects, so it should be used with caution in patients with pre-existing mental health conditions [8, 9].

Adjusting Antidepressant Medication

Another approach is to adjust the antidepressant medication. This could involve reducing the dose, switching to a different antidepressant, or discontinuing the medication altogether. However, any changes to medication should be done under the supervision of a healthcare provider, as abrupt changes can lead to withdrawal symptoms or a relapse of the mental health condition [10, 11].

Holistic Approach

A holistic approach can also be beneficial. This can involve a combination of therapy, self-care education, medication, and dermatology. Cognitive Behavioral Therapy (CBT) can be particularly effective, as it can help patients to manage stress, which is a known trigger for acne [6].

Conclusion

In conclusion, treating acne caused by antidepressants involves a multi-faceted approach that includes dermatological treatments, potential adjustments to the antidepressant medication, and a holistic approach that addresses the underlying mental health condition. It's important for patients to work closely with their healthcare providers to find the most effective treatment plan for their individual needs.

Related Posts

Natasha Puttick

Natasha Puttick

Natasha is a medical student at Barts and the London school of Medicine and Dentistry, with an interest in the social determinants of health. She graduated from the University of Oxford with a BA in Human Sciences and has obtained two publications. Her most recent work investigating clinical vaccine trials has been published in BMJ Public Health.